Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Salt Lake City, UT

October 2, 2016Uinta County, Wyoming; Rich County, Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 2, 2016, 8:42 PM MDT for Uinta County, Wyoming; Rich County, Summit County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 8:42 PM MDT (02:42 UTC)
Expired
Oct 2, 2016, 9:30 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Rich County, UT, Summit County, UT, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 120 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3185 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS55 KSLC 030242
SVRSLC
UTC033-043-WYC041-030330-
/O.NEW.KSLC.SV.W.0056.161003T0242Z-161003T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
842 PM MDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICH COUNTY IN UTAH...
  NORTHWESTERN SUMMIT COUNTY IN UTAH...
  WEST CENTRAL UINTA COUNTY IN SOUTHWESTERN WYOMING...

* UNTIL 930 PM MDT

* AT 841 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF EVANSTON...AND MOVING
  NORTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 80 NEAR EVANSTON...ALMY...WAHSATCH AND CASTLE ROCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4097 11110 4108 11129 4148 11096 4131 11067
TIME...MOT...LOC 0241Z 217DEG 36KT 4110 11113 

$$

ROGOWSKI
1 follow-up statement
522 
WWUS55 KSLC 030311
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 PM MDT SUN OCT 2 2016

UTC033-043-030320-
/O.CAN.KSLC.SV.W.0056.000000T0000Z-161003T0330Z/
RICH UT-SUMMIT UT-
911 PM MDT SUN OCT 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICH AND
NORTHWESTERN SUMMIT COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED FOR RICH
AND SUMMITT COUNTIES.

LAT...LON 4111 11104 4129 11104 4148 11096 4131 11067
TIME...MOT...LOC 0310Z 217DEG 36KT 4133 11090 

$$

WYC041-030330-
/O.CON.KSLC.SV.W.0056.000000T0000Z-161003T0330Z/
UINTA WY-
911 PM MDT SUN OCT 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR WEST CENTRAL UINTA COUNTY...

AT 910 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR EVANSTON...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 80...EVANSTON AND ALMY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4111 11104 4129 11104 4148 11096 4131 11067
TIME...MOT...LOC 0310Z 217DEG 36KT 4133 11090 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 7:53 PM MDT, 49 minutes earlier.

Area forecast discussion, Oct 2, 7:53 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
753 PM MDT Sun Oct 2 2016

.SYNOPSIS...A cold Pacific Northwest storm system will impact
mainly northern Utah and southwest Wyoming tonight through Monday.
A series of weak weather disturbances will follow for Tuesday and
Wednesday. A drier and warmer airmass will move in for the end of
the week.

&&

.DISCUSSION...
Water Vapor loop shows a closed low over southwest Washington.
MDCARS winds observations show a 110KT-125KT cyclonic jet from
off the Pacific coast over central California and northern Nevada.
GOES/HRRR/00Z KSLC ROAB indicate precipitable water values range
from 0.25"-0.40" mountains to 0.50"-0.75" most valleys.

Two period update this evening.

HRRR 850-700mb thickness/saturated equivalent potential
temperature and streamlines indicate the cold front is just
beginning to enter the far Northwest corner of Utah. This boundary
is forecast to reach Interstate 15 late tonight, crossing the
remainder of the forecast area tomorrow morning.

For the remainder of tonight, most significant change was
adjusting PoP grids based on current radar trends and latest
HRRR/WRF simulated reflectivity. Expect the corridor from
Alta/Heber through the Uintas and Southwest Wyoming to remain the
most active, but thinning out later tonight.

More significant changes were made for tomorrow. Current RH
observations are around 10 percent just behind the cold front in
Nevada. This plus meager radar returns to the west give
credibility to the HRRR and our local WRF slower evolution in
developing showers post frontal. QPFs were also much lower than
what we were advertising.

Kept categorical wording Ogden northward tomorrow morning and
closer to the Idaho border during the afternoon. Lowered PoPs into
the likely category for Salt Lake for the morning, dropping into
high chance for the afternoon.

Lowered snow levels based on model data from BUFKIT soundings,
using a wetbulb zero level - 300 ft as a proxy. This brought more
mention of accumulating snowfall to the benches where much of the
day our WRF BUFKIT forecast soundings were indicating a snow
profile, changing to a mix of rain and snow as the afternoon
progresses. There was enough instability to add isolated thunder
to the forecast.

The Winter Weather Advisory looks good for the higher elevations
of the Northern Wasatch Mountains, with a few inches expected
further south.

The Wind Advisory for the West Desert lasts into tomorrow morning.
This may need to be extended into the afternoon given the cold
advection and downslope component.

Otherwise tweaked winds/temperature and RH curve based on latest
observational and model guidance.

If winds continue to diminish will do another update to cancel
some of the wind advisory areas later this evening.

.PREVIOUS DISCUSSION...
Trough over northern California beginning to turn the corner and
move eastward late this afternoon. A dry slot ahead of this trough
is starting to show its effects over southwest portions of the CWA
this afternoon as flat cumulus has been gradually dissipating or
at least not developing anymore. Farther north there is a little
more moisture and before this dry slot moves into northern Utah
dynamics aloft and this moisture will continue to pop isolated to
scattered showers and thunderstorms into this evening. These
storms have the capability of producing winds in excess of 60 mph
and small hail as the lapse rate in the mid levels 700-500mb is
quite large. The dry air should reach into northern Utah mid
evening ahead of the cold front which will reach the western Utah
border about midnight and to the Wasatch Front by about 0400 mdt.
The surface pressure is expected to drop about 8-10 mb across
northwest Utah this afternoon into this evening which will
continue to support the strong southerly winds over western
valleys where a wind advisory remains in effect until midnight.
The wind advisory has been extended until 0900 Monday across the
Great Salt Lake Desert in the post frontal environment where 700mb
westerly winds as high as 40 kts will combine with a strong
pressure gradient. Winds may exceed 60 mph in the most favorable
downslope areas near Wendover and Park Valley.

The cold air rushes in behind this front and temperatures will fall
rapidly from the 60s overnight along the Wasatch Front into the
upper 40s by about daybreak along with steady rain. Most of the day
temperatures should remain in the upper 40s along the Wasatch Front
under steady rain but any breaks late in the day will allow the
temperatures to rise into the 50s. Snow is expected to mix in with
the rain in the northern mountain valleys such as Park City.
Precipitation should dissipate gradually Monday night as the lapse
rate between 700-500mb decreases to about 15-16 degrees C. Farther
south winds and colder temperatures will be the main weather
features as the core of the cold air aloft remains over northern
Utah.

A break in the weather occurs Tuesday but another storm system will
move quickly in by Tuesday night. The combination of nearby jet
aloft and a good inflection in the 700mb wind field should produce
good lift. Therefore have increased PoPs over the northern half of
the CWA with snow levels lowering once again to near 7000 ft or
lower.

One last trailing wave is expected to make its way across the
forecast area Wednesday into Wednesday night, keeping a bit of
precip going. Again, the best moisture and instability will remain
over northern Utah and southwest Wyoming, where the precip will be
primarily confined. A few showers may continue over the the higher
terrain on Thursday on the back side of the wave, but overall a
drier and more stable airmass will start to move in on the front
side of the approaching ridge.

EC/GFS indicate the ridge flattening during the day Friday as
another weak trough slides east well north of the area. This will
put the area under a fairly dry and stable west to southwest flow
through the weekend with a gradual warming trend in temperatures.
Maxes are currently on track to return to near seasonal normals by
day seven.

&&

.AVIATION...
South winds are expected at the SLC terminal through late
tonight. Occasional wind gusts to 26kt/30mph or greater will
continue at times through late tonight. A cold front is then
expected to arrive in the 10-12z timeframe, turning winds more
westerly. There is a 20 percent chance of showers and
thunderstorms impacting the terminal through the arrival of the
cold front, after which rain will fill in with a 50 percent chance
of MVFR conditions through early Monday afternoon.

&&

.FIRE WEATHER...
Cold Pacific storm system over northern California will move east
across the Great Basin tonight with the associated cold front
barreling into the Wasatch Front about 0400 mdt Monday. Strong
southerly winds will prevail over western valleys ahead of this
front from zone 495 to zone 478 and westerly behind the front
across zone 478. Winds will be quite strong across the southern
and eastern zones as well this evening through Monday.

Accumulating snow will lower to 6500-7000 ft by Monday morning and
continue into Monday evening. Accumulations of 4-8 inches are
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until midnight MDT tonight for UTZ003-015-016.

     Winter Weather Advisory from 4 AM Monday to midnight MDT Monday
     night for UTZ007.

     Wind Advisory until 9 AM MDT Monday for UTZ005.

WY...None.
&&

PUBLIC...Rogowski/Struthwolf/Traphagan
AVIATION...Cheng
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 2, 3:01 PM MDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT SUN OCT 2 2016

UTZ001>016-019>021-517-518-WYZ021-030915-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
301 PM MDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE OUTLOOK
AREA THROUGH THE EVENING AHEAD OF A STRENGTHENING COLD FRONT. THE
STRONGEST SOUTH WINDS WILL EXIST ACROSS THE WESTERN PORTIONS OF
THE OUTLOOK AREA. WINDS WILL SHIFT TO THE WEST BEHIND THE COLD
FRONT TONIGHT...AND COULD REMAIN QUITE STRONG ACROSS THE SALT
FLATS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD PACIFIC STORM SYSTEM WILL REACH UTAH ON MONDAY.
SIGNIFICANT TEMPERATURE CHANGES ARE ANTICIPATED...WITH MANY
READINGS ACROSS THE OUTLOOK AREA FALLING BETWEEN 15 TO 25 DEGREES
FROM THE HIGHS ON SUNDAY. THE GREATEST TEMPERATURE CHANGE WILL BE
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING WHERE CLOUDY SKIES AND
PRECIPITATION WILL EXIST.

WIDESPREAD PRECIPITATION IS EXPECTED ACROSS THE NORTHERN PORTION
OF THE OUTLOOK AREA THROUGH EARLY TUESDAY. SNOW LEVELS WILL LOWER
BEHIND THE COLD FRONT TO AS LOW AS 6000 FEET. SIGNIFICANT
ACCUMULATIONS ARE POSSIBLE ABOVE ABOUT 7000 FEET...ESPECIALLY OVER
THE NORTHERN WASATCH MOUNTAINS WHERE UPWARDS OF 10 INCHES ARE
POSSIBLE.

A COUPLE OF TRAILING WEATHER DISTURBANCES COULD BRING ANOTHER
ROUND OF PRECIPITATION TO THE NORTHERN HALF OF THE OUTLOOK AREA
TUESDAY NIGHT THROUGH WEDNESDAY. SNOW WILL ONCE AGAIN IMPACT THE
NORTHERN MOUNTAINS...WITH THE GREATEST ACCUMULATIONS CONFINED TO
THE NORTHERN WASATCH RANGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:25 PM MDTSevere Thunderstorm WarningSLCUinta23 min
Oct 2, 9:00 PM MDTSevere Thunderstorm WarningSLCSalt Lake45 min
Oct 2, 9:16 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Summit29 min
Oct 2, 10:29 PM MDTSpecial Weather StatementSLCUtah, Wasatch61 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.